Article Text

Download PDFPDF
Pseudomembranous colitis in acute lymphoblastic leukaemia
  1. Giovanni D’Arena1,
  2. Giuseppe Pietrantuono1,
  3. Pellegrino Musto2
  1. 1 Onco-Hematology Department, IRCCS-CROB ‘Referral Cancer Center of Basilicata’, Rionero in Vulture, Italy
  2. 2 Scientific Direction, IRCCS-CROB ‘Referral Cancer Center of Basilicata’, Rionero in Vulture, Italy
  1. Correspondence to Dr Giovanni D’Arena, Onco-Hematology Department, ‘IRCCS Centro di Riferimento Oncologico della Basilicata’, Rionero in Vulture (Pz) 85028, Italy; giovannidarena{at}libero.it

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

A 62-year-old man was diagnosed with Ph1-negative acute lymphoblastic leukaemia. During induction chemotherapy, the patient experienced severe nausea, abdominal discomfort and profuse watery diarrhoea (five to six loose stools per day). The treatment was interrupted, and a colonoscopy demonstrated oedematous mucosa, with numerous raised yellowish plaques in the sigmoid and descending colon, consistent with pseudomembranous colitis (figure 1A,B). On stool samples, Clostridium difficile A+B toxins detection assay was positive. Diarrhoea and other symptoms resolved after 7 days of oral therapy with vancomycin at a dose of 250 mg given every 6 hours. A new colonoscopy showed the disappearance of pseudomembranes (figure 1C). The patient continued secondary vancomycin prophylaxis and regularly concluded the planned chemotherapy programme, achieving complete remission for leukaemia. Pseudomembranous colitis is an emerging issue in haematological malignancies and should be always considered when these patients develop severe diarrhoea during chemotherapy.1

Figure 1

Oedematous mucosa with numerous raised yellowish plaques in the sigmoid and descending colon consistent with pseudomembranous colitis (A and B) and disappearance of pseudomembranes after vancomycin therapy (C) evaluated by colonoscopy.

Reference

Footnotes

  • Contributors All authors followed the patient. GD and PM wrote the paper.

  • Funding This research received no specific grant from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent Parental/guardian consent obtained.

  • Ethics approval Local Internal Review Board (Protocol no. 20140040750 – 18.11.2014).

  • Provenance and peer review Not commissioned; internally peer reviewed.